Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 15, NWS Huntsville, AL

June 27, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jun 27, 2012, 9:13 AM CDT for 11 counties in Alabama. It took effect at Jun 27, 2012, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2012, 9:13 AM CDT (14:13 UTC)
In effect from
Jun 27, 2012, 1:00 PM CDT
Expired
Jun 27, 2012, 7:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WWUS84 KHUN 271413
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
913 AM CDT WED JUN 27 2012

ALZ001>010-016-272215-
/O.NEW.KHUN.FW.W.0015.120627T1800Z-120628T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
913 AM CDT WED JUN 27 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY FOR NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...FROM 1 PM TO 7 PM TODAY.

* RELATIVE HUMIDITY...VALUES WILL DROP BELOW 30 PERCENT BY 1 PM AND
  QUICKLY DROP BELOW 20 PERCENT BY MID AFTERNOON. RELATIVE HUMIDITY
  VALUES WILL NOT RECOVER UNTIL NEARING SUNSET AROUND 7 PM.

* IMPACTS...DRY CONDITIONS IN ADDITION TO PERIODIC WIND GUSTS AROUND
  10 MPH THIS AFTERNOON WILL LIKELY ALLOW ANY FIRES THAT DEVELOP TO
  SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD...IN ADDITION TO PERIODIC WIND GUSTS AROUND
10 MPH WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
095 
WWUS84 KHUN 271956 AAA
RFWHUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT WED JUN 27 2012

ALZ001>010-016-280000-
/O.CON.KHUN.FW.W.0015.000000T0000Z-120628T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
256 PM CDT WED JUN 27 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY FOR NORTH ALABAMA...

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...UNTIL 7 PM TODAY.

* RELATIVE HUMIDITY...VALUES RANGING FROM THE UPPER TEENS AND 20S
  WILL CONTINUE TO FALL THROUGH THE AFTERNOON HOURS. RELATIVE
  HUMIDITY VALUES WILL NOT RECOVER UNTIL NEARING SUNSET AROUND 7 PM.

* IMPACTS...DRY CONDITIONS IN ADDITION TO PERIODIC WIND GUSTS TO
  NEAR 10 MPH THIS AFTERNOON WILL LIKELY ALLOW ANY FIRES THAT DEVELOP
  TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD...IN ADDITION TO PERIODIC WIND GUSTS
TO NEAR 10 MPH WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$
380 
WWUS84 KHUN 280002
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT WED JUN 27 2012

...RED FLAG WARNING FOR LOW HUMIDITY WILL EXPIRE AT 7 PM CDT THIS
EVENING FOR ALL OF NORTHERN ALABAMA...

ALZ001>010-016-280115-
/O.EXP.KHUN.FW.W.0015.000000T0000Z-120628T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
702 PM CDT WED JUN 27 2012

...RED FLAG WARNING FOR LOW HUMIDITY WILL EXPIRE AT 7 PM CDT THIS
EVENING FOR ALL OF NORTHERN ALABAMA...

RECENT SURFACE OBSERVATIONS INDICATE THAT RELATIVE HUMIDITY VALUES
REMAIN IN THE 25-30 PERCENT RANGE ACROSS SMALL PORTIONS OF NORTHERN
ALABAMA. HOWEVER...RECOVERY OF RELATIVE HUMIDITY WILL INCREASE AS AIR
TEMPERATURES CONTINUE TO COOL...AND THE RED FLAG WARNING WILL EXPIRE
ON SCHEDULE AT 7 PM CDT.

$$

70/DD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jun 27, 6:19 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 6:19 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 AM CDT WED JUN 27 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 350 AM CDT WED JUN 27 2012/
THE 'COOLEST' DAY OF THE FORECAST PACKAGE IS UNDERWAY...SO BE SURE
TO ENJOY IT! CURRENT 3AM TEMPS ARE IN THE MIDDLE 60S IN MANY
LOCATIONS...WITH SOUTHEASTERN PORTIONS OF THE AREA REPORTING UPPER
50S. DEWPOINTS ARE NOTICEABLY DRIER THANKS TO THE FRONT THAT PUSHED
THROUGH THE AREA EARLY YESTERDAY. THOUGH WE WON'T HAVE THE GUSTY
NORTHERLY WINDS THAT PERSISTED YESTERDAY...AFTN MIXING WILL ALLOW RH
VALUES TO PLUMMET INTO THE UPPER TEENS TO LOWER 2OS IN MANY
LOCATIONS TODAY. RED FLAG WARNING CRITERIA WILL BE CLOSE TODAY (SANS
THE WIND COMPONENT)...SO WILL OPT NOT TO ISSUE A RED FLAG WARNING
WITH THIS ISSUANCE. (SEE FIRE WEATHER SECTION BELOW FOR FURTHER
INFORMATION). IN ADDITION...AN AIR QUALITY ALERT REMAINS IN EFFECT
FOR MADISON AND MORGAN COUNTIES TODAY. (SEE THE AIR QUALITY ALERT
PRODUCT: HUNAQAHUN FOR FURTHER INFORMATION.)

AFTERNOON TEMPERATURES TODAY WILL BE THE CLOSEST TO NORMAL VALUES
FOR THE NEXT 7 DAYS...TOPPING OUT IN THE 91-95F RANGE. BEYOND
TODAY...THE COMBINATION OF THE UPPER HIGH OVER THE CENTRAL PLAINS
BUILDING EASTWARD AND THE SFC HIGH TO OUR NORTH SHIFTING EAST WILL
YIELD THE HOTTEST WEATHER THE TENNESSEE VALLEY HAS SEEN IN SOME
TIME. TRIPLE DIGITS RETURN THURSDAY AND IT ONLY GETS WORSE FROM
THERE. AFTN HIGHS FRIDAY LOOK TO TOP OUT IN THE 100-105F RANGE WITH
A 596-597 DECAMETER 500MB HIGH CENTERED DIRECTLY OVERHEAD (OR CLOSE
TO IT). AS A RESULT OF THE SFC HIGH TO THE NORTH SHIFTING
EASTWARD...A BIT MORE MOISTURE RETURN IS EXPECTED FRIDAY AND
SATURDAY...LEADING TO *AT LEAST* HEAT ADVISORY CRITERIA (IF NOT AN
EXCESSIVE HEAT WARNING). CURRENTLY...104F IS FORECAST AT BOTH KHSV
AND KMSL FRIDAY...MATCHING UP WELL WITH ECMWF MOS GUIDANCE...THOUGH
THIS MAY STILL BE UNDERDONE AFTER TWO DAYS OF TWEAKING IT UPWARD.

OVERNIGHT LOWS WILL NOT PROVIDE MUCH IN THE WAY OF RELIEF OVER THE
WEEKEND EITHER...WITH LOWS CREEPING UPWARD EACH NIGHT THROUGH THE
PERIOD. LOWS FRIDAY MORNING WILL BE IN THE MIDDLE 60S AND LOWS BY
SUNDAY/MONDAY MORNINGS WILL APPROACH THE MIDDLE 70S IN MOST
LOCATIONS.

THE ONLY GLIMPSE OF RELIEF FROM THE SWELTERING HEAT COMES SUNDAY
THROUGH WEDNESDAY IN THE FORM OF *VERY* ISOLATED SHOWERS AND STORMS
ADVERTISED BY THE GFS/ECMWF. GIVEN THE PREVAILING HOT/DRY CONDITIONS
RECENTLY...WOULD NOT BE SURPRISED IF A COMPLETELY DRY 7-DAY PERIOD
PREVAILED (OR LONGER AT THIS POINT GIVEN THE STAGNANT PATTERN IN
PLACE). WILL LEAVE THE CURRENT LOW POPS AS-IS...BUT IF WE DON'T SEE
RAINFALL AROUND THE AREA SOON...SERIOUS DROUGHT ISSUES WILL ARISE.

12

&&

.AVIATION...
FOR 12Z TAFS...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. SURFACE HIGH
PRESSURE OVER THE SOUTHEAST WILL RESULT IN LIGHT AND VARIABLE WINDS.

RSB

&&

.FIRE WEATHER...
/ISSUED 350 AM CDT WED JUN 27 2012/
A CONTINUATION OF UNSEASONABLY WARM TO HOT HIGH TEMPERATURES...AND
LOW RELATIVE HUMIDITIES ARE FORECAST THIS AFTERNOON ACROSS NORTHERN
ALABAMA. MINIMUM RELATIVE HUMIDITIES COULD FALL BELOW 20 PERCENT IN
SOME SPOTS BETWEEN 1-5 PM. THE KEETCH-BYRAM DROUGHT INDEX (KBDI) FOR
MOST OF NORTHERN ALABAMA IS ABOVE 500. HOWEVER...WINDS TODAY SHOULD
REMAIN GENERALLY LIGHT AND VARIABLE UNDER 10 MPH. THEREFORE A RED
FLAG WARNING WILL NOT BE ISSUED.

DESPITE NO OFFICIAL WARNING/STATEMENT CONCERNING OUTDOOR FIRES...
PERSONS AND INTERESTS ACROSS NORTHERN ALABAMA SHOULD BE VERY CAREFUL
WITH OUTDOOR FIRES. THE RECENT RAIN-FREE SPELL HAS CREATED VERY DRY
CONDITIONS ACROSS THE TENNESSEE VALLEY.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 27, 4:53 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CDT WED JUN 27 2012

ALZ001>010-016-TNZ076-096-097-271845-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
453 AM CDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOT CONDITIONS WILL RETURN TO THE TENNESSEE VALLEY FROM THURSDAY
INTO THE WEEKEND. HIGH TEMPERATURES ARE EXPECTED TO WARM INTO THE
MID 90S TO AROUND 100 ON THURSDAY...WITH EVEN HIGHER VALUES LIKELY
DURING FRIDAY AND SATURDAY. HEAT INDICES ON FRIDAY WILL RANGE FROM
100 TO 105...WITH VALUES ABOVE 110 DEGREES POSSIBLE ACROSS NORTHWEST
ALABAMA DURING FRIDAY AND SATURDAY AFTERNOONS. HEAT ADVISORIES WILL
BE LIKELY FOR THE LATTER PORTIONS OF THE WEEK FOR MUCH OF THE
REGION. AN EXCESSIVE HEAT WARNING IS POSSIBLE ACROSS NORTHWEST
ALABAMA FRIDAY AND SATURDAY.

OTHERWISE...A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
MAY RETURN TO THE TENNESSEE VALLEY BEGINNING EARLY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:59 PM CDTHeat AdvisoryHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more28 hr

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.